Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 128, NWS Dodge City, KS

June 4, 2004Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2004, 8:00 PM CDT for Kearny County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2004, 8:00 PM CDT (01:00 UTC)
Expired
Jun 4, 2004, 9:00 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:00 PM CDTHAIL 0.754 W Lakin, KS
Jun 4, 8:00 PM CDTHAIL 0.757 Sw Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS53 KDDC 050100
SVRDDC
KSC093-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 900 PM CDT

* AT 752 PM CDT...TRAINED WEATHER SPOTTERS REPORTED AND RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF
  DEERFIELD...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KEARNY COUNTY...
  LAKIN...
  DEERFIELD...

AT 752 PM CDT THE PUBLIC REPORTED QUARTER SIZED HAIL IN KENDALL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR THIS COUNTY.

LAT...LON 3825 10153 3775 10151 3774 10111 3824 10113
$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:13 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 4, 2:13 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT FRI JUN 4 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES OF THUNDERSTORMS THROUGH SATURDAY
NIGHT AND RAINFALL AMOUNTS.

UPPER AIR ANALYSES AND WATER VAPOR LOOP SHOWS A SHORTWAVE TROUGH
MOVING OVER THE RIDGE OVER COLORADO AND UTAH AND THIS WILL MOVE EAST
INTO WESTERN KANSAS TONIGHT. ABUNDANT MOISTURE IN THE LOW LEVELS
WITH 850 DEWPOINTS CLIMBING TO 10 TO 12C OVER WESTERN KANSAS ALONG
WITH THE SHORTWAVE WILL SET THE STAGE FOR A LARGE MCS TO MOVE
ACROSS WESTERN KANSAS OVERNIGHT. WARM H7 TEMPS OF 12 TO 14C MAY
INHIBIT THUNDERSTORM ACTIVITY IN THE SOUTHWEST CORNER THIS EVENING,
HOWEVER WILL THROUGH IN A SMALL POP TO COVER. WILL GO WITH 40 TO
70 POPS ELSEWHERE WITH THE HIGHEST PROBABABLITY OF RAINFALL FROM NESS
CITY TO PRATT WHERE LOCAL RAINFALL AMOUNTS COULD BE NEAR AN INCH OR
MORE. THE WEAK SHEAR PROFILE SUGGESTS THIS MCS COULD BE MORE OF A
HEAVY RAIN EVENT THAN LOTS OF SEVERE, BUT THINK A FEW DIME TO NICKEL
HAIL REPORTS WILL BE POSSIBLE. WILL ADD MENTION OF SOME POSSIBLY
SEVERE FOR TONIGHT WITH MAINLY A FEW PULSE SEVERE STORMS.

FOR SATURDAY SOME LINGERING THUNDERSTORMS WILL BE MAINLY EAST OF
DODGE CITY UNTIL NOON, WITH SKIES BECOMING MOSTLY SUNNY. THEN
ANOTHER SHORTWAVE TROUGH WILL DIG ACROSS WEST KANSAS DURING THE
AFTERNOON WITH A COLD FRONT AND ANOTHER CHANCE FOR THUNDERSTORMS.
WILL GO WITH A 3O T0 40 POP TO COVER INTO THE EARLY EVENING ON
SATURDAY NIGHT. AS BAROCLINIC ZONE AND SHORTWAVE MOVE SOUTH OF AREA
BY MIDNIGHT THE THUNDERSTORM ACTIVITY SHOULD END.

FOR SUNDAY WITH SOME MID LEVEL RIDGING AND WARMING, TEMPS SHOULD
WARM BACK UP INTO THE MID TO UPPER 80S. THE LACK OF ANY UPPER AIR
DISTURBANCE AND SOME WARMER TEMPERATURES IN THE MIDDLE LAYERS
PRECLUDE THUNDERSTORMS FOR SUNDAY.

DAYS 3-7...

THE BASE STATE OF THE NORTHERN HEMISPHERE CIRCULATION AT THE MOMENT
APPEARS TO BE A SOMEWHAT PROGRESSIVE WAVE 5 TO WAVE 6. LOOKING AT
THE LOW FREQUENCY VARIABLES THERE IS A SIGNIFICANT AREA OF
PERSISTENT TROPICAL CONVECTION BETWEEN ABOUT 100E AND THE DATE LINE
AND GLOBAL AVERAGE ANGULAR MOMENTUM IS AT LOW EBB. FEEDBACKS FROM
THE TROPICAL CONVECTION HAVE BASICALLY SUPPORTED THE CURRENT
CIRCULATION REGIME OVER THE CONUS AND THIS SITUATION SHOULD REMAIN
IN PLACE FOR AT LEAST MY FORECAST PERIOD. AS A RESULT WILL LOOK FOR
NO HUGE CHANGES AS A WEAK AND SOMEWHAT NEBULOUS UPPER RIDGE HOVERS
OVER THE CENTRAL CONUS WITH MEAN UPPER TROUGHING OVER THE EAST
PACIFIC INTO THE WESTERN CONUS. THIS IS PRETTY MUCH WHAT THE LONG
RANGE MODELS DO. THE GOING GRIDS HAVE FOLLOWED THIS IDEA. WITH NO
STRONG INDICATION OF CHANGE AVAILABLE I DO NOT THINK THE GOING
FORECAST CAN BE IMPROVED UPON AND WILL PRETTY MUCH LEAVE IT ALONE.
BASICALLY, A WARM AND REASONABLY DRY PERIOD IS AT HAND.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 62 84 60 87 / 50 40 40 00
GCK 62 84 58 87 / 20 40 40 00
EHA 62 86 58 88 / 20 30 40 00
LBL 63 86 60 87 / 20 30 40 00
HYS 63 83 58 85 / 60 40 40 00
P28 65 85 63 86 / 50 60 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/08
Hazardous weather outlook, Jun 4, 2:16 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT FRI JUN 4 2004

KSZ030-031-043>046-061>066-074>081-084>090-051000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
216 PM CDT (116 PM MDT) FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER EASTERN COLORADO AND FAR WESTERN KANSAS ALONG A LEE
TROUGH. THE ACTIVITY IS THEN EXPECTED TO MOVE SOUTHEAST ACROSS
WESTERN KANSAS TONIGHT. ISOLATED STORM COVERAGE IS EXPECTED EARLY
ON, WITH STORMS ORGANIZING INTO CLUSTERS AS THE EVENING
PROGRESSES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHWEST KANSAS ON SATURDAY. A COLD FRONT WILL DROP SOUTH INTO
KANSAS ON SATURDAY AND WILL PROVIDE A FOCUS FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. AT THIS POINT, IT APPEARS THE PRIMARY
THREAT AREA WILL BE ALONG AND SOUTHEAST OF A HAYS TO LIBERAL LINE.
THE THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF THE AREA BY MIDNIGHT
SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT
ACROSS MOST OF SOUTHWEST KANSAS.

06

In the hours before

Local storm report, Jun 4, 6:40 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             11 NW MANTER            37.64N 102.02W
06/04/2004  1.50 INCH        STANTON            KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 4, 6:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             11 NW MANTER            37.64N 102.02W
06/04/2004  1.50 INCH        STANTON            KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 4, 6:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             8 W MANTER              37.52N 102.03W
06/04/2004  0.88 INCH        STANTON            KS   LAW ENFORCEMENT

0638 PM     HAIL             3 W JOHNSON CITY        37.57N 101.81W
06/04/2004  1.00 INCH        STANTON            KS   LAW ENFORCEMENT

&&

FREDERKING
Local storm report, Jun 4, 6:59 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             12 NE RICHFIELD         37.39N 101.63W
06/04/2004  1.00 INCH        STANTON            KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 4, 7:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             10 S SYRACUSE           37.84N 101.75W
06/04/2004  1.00 INCH        HAMILTON           KS   PUBLIC

&&

FREDERKING
Local storm report, Jun 4, 7:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             11 S KENDALL            37.78N 101.54W
06/04/2004  1.00 INCH        KEARNEY            KS   PUBLIC

&&

FREDERKING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:11 PM CDTSevere Thunderstorm WarningDDCKearny49 min
Jun 4, 7:50 PM CDTSevere Thunderstorm WarningDDCHamilton55 min
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningDDCStevens46 min
Jun 4, 8:57 PM CDTSevere Thunderstorm WarningDDCHaskell48 min
Jun 4, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney55 min
Jun 4, 10:42 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jun 5, 3:30 PM CDTSevere Thunderstorm WarningDDCClark, Ford60 min
Jun 5, 3:59 PM CDTSevere Thunderstorm WarningDDCKiowa61 min
Jun 5, 4:25 PM CDTSevere Thunderstorm WarningDDCComanche55 min
Jun 5, 4:30 PM CDTSevere Thunderstorm WarningDDCMeade60 min
Jun 5, 4:33 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward42 min
Jun 5, 4:34 PM CDTSevere Thunderstorm WarningDDCClark56 min
Jun 5, 5:17 PM CDTSevere Thunderstorm WarningDDCSeward43 min
Jun 5, 5:27 PM CDTSevere Thunderstorm WarningDDCStafford63 min
Jun 5, 5:33 PM CDTSevere Thunderstorm WarningDDCMeade42 min
Jun 5, 5:39 PM CDTSevere Thunderstorm WarningDDCStevens66 min
Jun 5, 6:02 PM CDTSevere Thunderstorm WarningDDCSeward58 min
Jun 5, 6:15 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 5, 6:31 PM CDTSevere Thunderstorm WarningDDCStafford74 min
Jun 5, 6:54 PM CDTSevere Thunderstorm WarningDDCPratt81 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.